Effect of Non-steroidal Anti-inflammatory Drugs on the Course of Osteoarthritis
 
   

Effect of Non–steroidal Anti–inflammatory Drugs
on the Course of Osteoarthritis

This section is compiled by Frank M. Painter, D.C.
Send all comments or additions to:
   Frankp@chiro.org
 
   

FROM: Lancet 1989 (Sep 2);   2 (8662):   519–522

Rashad S, Revell P, Hemingway A, Low F, Rainsford K, Walker F


West Middlesex University Hospital

To test the hypothesis that non–steroidal anti–inflammatory drugs (NSAIDs) accelerate the progression of osteoarthritis by reducing synthesis of vasodilator prostaglandins, thereby diminishing joint perfusion, 105 osteoarthritis patients awaiting hip arthroplasty were treated prospectively with a strong or weak prostaglandin synthesis inhibitor, indomethacin or azapropazone, respectively. Pain and radiological joint space were monitored during the period up to arthroplasty and the condition of the excised femoral head was determined. As judged by radiological and histopathological data, the two treatment groups were at a similar pathophysiological end-point when they came to arthroplasty. In the indomethacin group the affected hips lost joint space more rapidly than did the contralateral hips, a difference not seen in the azapropazone group. The patients receiving azapropazone, who had higher concentrations of synovial vasodilator prostaglandins, took longer than the indomethacin group to reach the arthroplasty end-point. Potent inhibitors of prostaglandin synthesis may be inappropriate in the management of osteoarthritis of the hip.



Return to the BOSWELLIA Page

Return to the JOINT PAIN Section

Return to the GLUCOSAMINE Page

Return to the IATROGENIC INJURY Page

Since 4-01-1998

             © 1995—2014    The Chiropractic Resource Organization    All Rights Reserved